Alert archive / Ohio / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 224, NWS Pittsburgh, PA

September 25, 2011Carroll County, Columbiana County, Ohio

NWS Pittsburgh, PA issued this severe thunderstorm warning at Sep 25, 2011, 5:27 PM EDT for Carroll County, Columbiana County, Ohio. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 25, 2011, 5:27 PM EDT (21:27 UTC)
Expired
Sep 25, 2011, 6:15 PM EDT
In force
48 min
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon

Counties Carroll County, OH, Columbiana County, OH

The radar

The Pittsburgh radar (KPBZ), 62 km from the middle of the area, began a volume at 21:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 9.5 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2011-09-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 496 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2011-09-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 90 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
496 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
741 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
90 m²/s²
0-3 km storm-relative helicity
151 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 25, 2:46 PM EDT, 2 hours 41 minutes earlier.

Area forecast discussion, Sep 25, 2:46 PM EDT, 2 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
246 PM EDT SUN SEP 25 2011

.SYNOPSIS...
UPPER LEVEL LOW PRESSURE WILL SLOWLY MOVE ACROSS THE GREAT LAKES
BY THE MIDDLE PART OF THE WEEK...BRING PERIODIC SHOWERS TO THE
UPPER OHIO VALLEY. WARM TEMPERATURES WILL COOL TO NEAR AVERAGE BY
MIDWEEK...AND THEN FALL BELOW NORMAL FOR NEXT WEEKEND.

&&

.NEAR TERM /THROUGH TONIGHT/...
1:40 UPDATE: ADJUSTED SKYCOVER AND TEMPS TO BETTER FIT TRENDS.
USED THE HRRR RADAR REFLECTIVITY TO DETERMINE POP REST OF THE AFTERNOON.

PER OPERATIONAL AND HIGH RESOLUTION MODELS...UPPER LOW WILL REMAIN
OVER THE UPPER MIDWEST THROUGH TONIGHT. SOUTHEAST LOW LEVEL FLOW
AND DEEP LATER OF FAST SOUTHERLY FLOW WILL CONTINUE TO TRANSPORT
MOISTURE ACROSS THE REGION AND CONTRIBUTE TO TEMPS 5-10 DEGREES
ABOVE NORMAL REST OF THE AFTERNOON. SREF CALIBRATED THUNDER
INDICATES A POTENTIAL FOR THUNDERSTORMS....BUT WEAK TO NON
EXISTENT FORCING WILL CONTRIBUTE ONLY AN ISOLATED CHANCE OF
SHOWERS OR THUNDERSTORMS REST OF THE AFTERNOON INTO TONIGHT.

&&

.SHORT TERM /MONDAY THROUGH WEDNESDAY/...

A DEEP UPPER-LEVEL LOW OVER THE UPPER MISSISSIPPI VALLEY WILL MOVE
SLOWLY EWD OVER THE NEXT COUPLE OF DAYS. AT THE SURFACE...A LOW
PRESSURE SYSTEM DEVELOPING OVER THE SOUTH CENTRAL US WILL BE
PULLED NORTHWARD TOWARD SOUTHERN LAKE MICHIGAN...THEN CIRCLE UNDER
THE UPPER LOW THROUGH WEDNESDAY. A COLD FRONT EMENATING FROM THE
SURFACE LOW WILL ROTATE NORTHEASTWARD TO OHIO ON MONDAY
AFTERNOON/EVENING...THEN THROUGH PA ON MONDAY NIGHT INTO
WEDNESDAY.THIS WILL BRING SHOWERS TO THE ENTIRE REGION MONDAY
AFTERNOON THROUGH MONDAY NIGHT...ALONG WITH ISOLATED TO SCATTERED
THUNDERSTORMS. SIGNIFICANT SHEAR FROM FAST FLOW ALOFT AND RAPIDLY
LOWERING WET BULB HEIGHTS COULD BRING A THREAT OF AN ISOLATED
SEVERE STORM WITH LARGE HAIL AND STRONG WIND GUSTS ON MODAY
AFTERNOON...WILL NEED TO WATCH THIS CLOSELY. THUS...HAVE
MAINTAINED CATEGORICAL POP ACROSS THE WESTERN HALF OF THE CWA LATE
MONDAY...DIMINISHING TO LIKELY POP EASTWARD WITH WEAKENING
DYNAMICS AS THE FRONT CONTINUES TO TRECK TO THE EAST. DRYING WILL
BE SLOW BEHIND THE FRONT SO WILL CONTINUE CHANCE SHOWERS DUE TO
UNCERTAINTY WITH TIMING OF ANY ADDITIONAL SHORTWAVES. TEMPERATURES
WILL REMAIN WARM AHEAD OF THE FRONT MONDAY...WITH A DROP CLOSER TO
NORMAL TEMPERATURES ON TUESDAY.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
PRECIP IS PROGGED TO DIMINISH WEDNESDAY NIGHT/THURSDAY AS THE LARGE
UPPER LOW IS PROJECTED TO FINALLY EJECT TO THE EAST. ANOTHER TROUGH
IS NOT FAR BEHIND IT...BUT LATEST MODEL PROJECTIONS INDICATE THIS
TROUGH WILL BE MORE PROGRESSIVE AND FURTHER NORTHEAST. THUS...WILL
USE LOW END CHANCE POPS FRIDAY AS THIS SYSTEM CLIPS THE AREA. MAINLY
DRY CONDITIONS ARE PROGGED FOR NEXT WEEKEND AS THE TROUGH EXITS INTO
NEW ENGLAND. NEAR NORMAL TEMPERATURES WEDNESDAY NIGHT/THURSDAY WILL
COOL TO 5-10 DEGREES BELOW NORMAL FOR NEXT WEEKEND.

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
BROKEN CU WILL PREVAIL THIS AFTN...WITH ISOLATED TO SCATTERED SHWRS
POSSIBLE...ESPECIALLY FROM A MGW/PIT LINE WESTWARD. GIVEN LIMITED
COVERAGE...WILL LEAVE PRECIP MENTION OUT OF 18Z TAFS. AFTER SCATTERED
VFR THIS EVENING...ANOTHER ROUND OF MAINLY MVFR FOG WILL BE POSSIBLE
08-14Z MONDAY. THE NEXT FRONTAL BAND WILL APPROACH MONDAY...WITH
INITIAL VFR SHOWERS AT ZZV BY 15-17Z...AND TO PIT BY 21-23Z.

.OUTLOOK...MONDAY NIGHT THROUGH FRIDAY...
UPPER LEVEL LOW PRESSURE WILL CONTINUE TO WOBBLE OVER THE GREAT
LAKES THROUGH MIDWEEK. OCCASIONAL RESTRICTIONS WILL BE POSSIBLE IN
SHOWERS...AND IN THE OVERNIGHT AND EARLY MORNING HOURS WHERE LOW
CLOUDS/FOG WILL BE POSSIBLE. THE UPPER LOW FINALLY EXITS BY THE END
OF THE WEEK...WITH MAINLY VFR BY FRIDAY.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

&&
Hazardous weather outlook, Sep 25, 4:04 AM EDT, 13 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
404 AM EDT SUN SEP 25 2011

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029-031-073>076-WVZ001>004-012-021>023-041-261200-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-
JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-
FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY-
ARMSTRONG-INDIANA-WASHINGTON-GREENE-WESTMORELAND-WESTMORELAND RIDGES-
FAYETTE-FAYETTE RIDGES-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION-
MONONGALIA-PRESTON-TUCKER-
404 AM EDT SUN SEP 25 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Sep 25, 5:19 PM EDT, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
519 PM EDT SUN SEP 25 2011

OHZ040-049-252145-
CARROLL OH-HARRISON OH-
519 PM EDT SUN SEP 25 2011

...A STRONG THUNDERSTORM WILL AFFECT CARROLL AND NORTH CENTRAL
HARRISON COUNTIES...

AT 515 PM EDT...A STRONG THUNDERSTORM WAS LOCATED LEESVILLE LAKE
PARK...MOVING NORTH AT 20 MPH.

WIND GUSTS TO 30 MPH...HAIL UP TO NICKEL SIZE... AND HEAVY RAIN ARE
POSSIBLE WITH THIS STORM.

SOME LOCATIONS THAT WILL BE IMPACTED INCLUDE...
  LEESVILLE LAKE PARK...                      BOWERSTON...
  SHERRODSVILLE...      DELLROY...            CARROLLTON...
  MALVERN...            AUGUSTA...

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 4073 8120 4069 8094 4040 8106 4042 8127

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 25, 5:19 PM EDTSpecial Weather StatementPBZCarroll26 min
Sep 25, 6:14 PM EDTSevere Thunderstorm WarningPBZCarroll, Columbiana46 min
Sep 25, 6:40 PM EDTSpecial Weather StatementPBZCarroll, Harrison35 min
Sep 25, 6:49 PM EDTSevere Thunderstorm WarningPBZCarroll, Harrison, Jefferson41 min
Sep 25, 7:17 PM EDTSpecial Weather StatementPBZBelmont, Monroe28 min
Sep 25, 7:23 PM EDTSevere Thunderstorm WarningPBZBelmont, Monroe52 min
Sep 25, 6:08 PM EDTSpecial Weather StatementPBZBrooke, Ohio37 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.